What Is The Risk If You Eat After Taking Actonel Or Don't Sit/stand?
Originally asked by Community Member Taking Actonel
What Is The Risk If You Eat After Taking Actonel Or Don’t Sit/stand?
Directions for Actonel say not to eat or take other meds for 30 minutes after taking Actonel, and take it first thing in the morning, and sit or stand 30 minutes afterwards. Following all 4 instructions rigorously makes taking it regularly difficult for me, so I deliberately skip doses often. What may happen if I eat/take other meds with/after it, lie down after it, or take it later in the day when I can follow those instructions? Is it better to take it weekly incorrectly or less often but correctly?
Thank you for your question.
The directions for use are important because the body doesn’t absorb the medication very well. If you take Actonel with food, your body can’t absorb it as well, and therefore the medication doesn’t work as well. Same thing goes for taking it with other medications. The 30 minute break gives your stomach time to break down the Actonel tablet and get it absorbed into your bloodstream. It’s recommended that you sit upright or stand after taking it, because the Actonel can cause serious damage to your stomach lining and/or esophagus if you lie down. You should also take this medication with a full glass of water - this helps to dissolve the tablet so that it can be absorbed more quickly into your bloodstream. You can read more about Actonel here.
If you are having trouble following all of these instructions, discuss with your doctor the possibility of switching to Boniva. Boniva is a similar medication, but you would only need to take it once a month instead of once a week. There are also similar medications made in IV form, but they may be more expensive. I hope this helps.
Best of luck,
You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition.
Answered By: Casey McNulty